Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 167, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2014, 1:18 AM CDT for Bon Homme County, Yankton County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2014, 1:18 AM CDT (06:18 UTC)
- Expired
- Jul 5, 2014, 2:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1704 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
508
WUUS53 KFSD 050618
SVRFSD
SDC009-135-050700-
/O.NEW.KFSD.SV.W.0167.140705T0618Z-140705T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
118 AM CDT SAT JUL 5 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA...
SOUTHWESTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA...
* UNTIL 200 AM CDT
* AT 117 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TABOR...AND
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
YANKTON...UTICA...LEWIS AND CLARK STATE RECREATION AREA AND
LESTERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4288 9775 4303 9775 4306 9739 4286 9739
4286 9741 4285 9743
TIME...MOT...LOC 0618Z 270DEG 12KT 4294 9765
HAIL...1.25IN
WIND...60MPH
$$
HANKO3 follow-up statements
014
WWUS53 KFSD 050632
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 AM CDT SAT JUL 5 2014
SDC009-135-050700-
/O.CON.KFSD.SV.W.0167.000000T0000Z-140705T0700Z/
BON HOMME SD-YANKTON SD-
132 AM CDT SAT JUL 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
YANKTON AND EXTREME EAST CENTRAL BON HOMME COUNTIES UNTIL 200 AM
CDT...
AT 129 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TABOR...AND
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
YANKTON...UTICA AND LEWIS AND CLARK STATE RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4287 9766 4304 9766 4306 9739 4286 9739
4286 9741 4285 9743
TIME...MOT...LOC 0632Z 270DEG 12KT 4294 9759
HAIL...1.00IN
WIND...60MPH
$$
HANKO122
WWUS53 KFSD 050644
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 AM CDT SAT JUL 5 2014
SDC009-050654-
/O.CAN.KFSD.SV.W.0167.000000T0000Z-140705T0700Z/
BON HOMME SD-
144 AM CDT SAT JUL 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL BON HOMME
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4287 9763 4299 9764 4301 9739 4286 9739
4286 9742 4285 9743
TIME...MOT...LOC 0644Z 270DEG 12KT 4291 9755
$$
SDC135-050700-
/O.CON.KFSD.SV.W.0167.000000T0000Z-140705T0700Z/
YANKTON SD-
144 AM CDT SAT JUL 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
YANKTON COUNTY UNTIL 200 AM CDT...
AT 141 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEWIS AND
CLARK STATE RECREATION AREA...AND MOVING EAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
YANKTON...UTICA AND LEWIS AND CLARK STATE RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4287 9763 4299 9764 4301 9739 4286 9739
4286 9742 4285 9743
TIME...MOT...LOC 0644Z 270DEG 12KT 4291 9755
HAIL...1.50IN
WIND...60MPH
$$
HANKO320
WWUS53 KFSD 050652
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
152 AM CDT SAT JUL 5 2014
SDC135-050701-
/O.EXP.KFSD.SV.W.0167.000000T0000Z-140705T0700Z/
YANKTON SD-
152 AM CDT SAT JUL 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YANKTON COUNTY
WILL EXPIRE AT 200 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4287 9763 4299 9764 4301 9739 4286 9739
4286 9742 4285 9743
TIME...MOT...LOC 0651Z 270DEG 12KT 4291 9752
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:01 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 4, 11:01 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 PM CDT FRI JUL 4 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 335 PM CDT FRI JUL 4 2014 WEAK CONVERGENT LINE APPROACHING THE WESTERN EDGE OF THE CWA. REALLY UNCERTAIN HOW THIS IS GOING TO PLAY OUT WITH UNSTABLE ATMOSPHERE ALOFT BUT LITTLE IN THE WAY OF CONVERGENCE OR FORCING. LOW LEVEL JET IS EXPECTED TO INCREASE THROUGH THE OVERNIGHT...BUT WITH STRONG WINDS ALREADY IN PLACE ACROSS THE AREA...CONVERGENCE REALLY DOESN/T CHANGE THROUGH THE OVERNIGHT. WITH INCREASING MOISTURE TRANSPORT...COULD BE JUST ENOUGH TO SPARK OFF A STORM OR TWO. HAVE KEPT BROADBRUSHED POPS THROUGH THE OVERNIGHT PERIOD. MODELS HAVE TRENDED SLIGHTLY STRONGER WITH THE ELEVATED CAP...SO HAVE NOT MADE ANY SIGNIFICANT ADJUSTMENTS TO THE POPS. IN TERMS OF LOWS TONIGHT...HAVE SIDED WITH WARMER RAW NUMBERS WITH SEMI-MIXED ATMOSPHERE THROUGH THE OVERNIGHT. ANY LINGERING CONVECTION IS EXPECTED TO SHIFT EAST THROUGH THE MORNING HOURS ON SATURDAY GIVING WAY TO MOSTLY SUNNY SKIES. WINDS SHOULD GRADUALLY DECREASE THROUGH THE DAY AS WEAK BOUNDARY MOVES THROUGH THE AREA. LITTLE IN THE WAY OF LOW LEVEL MOISTURE SO FRONT IS EXPECTED TO MOVE THROUGH WITH LITTLE FANFARE. DESPITE THE FRONT...TEMPERATURES ALOFT ARE NOT EXPECTED TO CHANGE MUCH AND THUS THE ABOVE AVERAGE TEMPERATURES ARE WARRANTED. NEAR ADVISORY CRITERIA ON HEAT INDICES ACROSS CENTRAL SOUTH DAKOTA...BUT CONFIDENCE IS NOT HIGH ENOUGH AT THIS POINT TO ISSUE SECOND PERIOD ADVISORY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 335 PM CDT FRI JUL 4 2014 SATURDAY NIGHT SHOULD BE WARM AND QUIET WITH THE AREA JUST AHEAD OF AN INCOMING WEAKER WAVE. LOWS WILL MAINLY BE IN THE MID 60S TO AROUND 70. BY SUNDAY AFTERNOON INTO SUNDAY NIGHT A WEAK WAVE WILL MOVE THROUGH THE AREA WHICH WILL SWING A WEAK BOUNDARY THROUGH. THIS WILL LIKELY BE ENOUGH TO SPARK ISOLATED THUNDERSTORMS...WITH THE BETTER CHANCES DURING THE AFTERNOON AND EVENING AND MAINLY IN THE SOUTHWEST THIRD OF THE CWA. THERE WILL BE A BIT OF A CAP TO BREAK SO THIS COULD KEEP ACTIVITY FROM DEVELOPING. IF IT CAN DEVELOP ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH PLENTY OF CAPE/INSTABILITY BUT NOT MUCH IN THE WAY OF LOW LEVEL OR DEEP LAYER SHEAR. ALONG AND AHEAD OF THE BOUNDARY WILL BE VERY WARM WITH DECENT MIXING. HIGHS SHOULD RANGE FROM 85 TO 90 IN THE NORTHERN CWA AND 90 TO 95 IN THE SOUTH. MONDAY WILL BE A BIT BEHIND THE COOL FRONT BUT THAT BACKSIDE OF THE TROUGH WILL BRING ANOTHER SURGE OF SUPPORT SO ISOLATED TO LOW END SCATTERED THUNDERSTORMS WILL BE POSSIBLE. NOT ANTICIPATING SEVERE WEATHER AT THIS TIME. HIGHS WILL MAINLY BE IN THE 80S. IN THE OUTER PERIODS(TUESDAY THROUGH FRIDAY)...AN EXITING TROUGH WILL GIVE WAY TO A FAIRLY FLAT RIDGE. THIS SHOULD SUPPORT TEMPERATURES AT OR ABOVE NORMAL THROUGH THE PERIOD WITH ONLY SPOTTY CHANCES FOR THUNDERSTORMS. THERE DOES APPEAR TO BE A BIT OF A JET STREAK MOVING THROUGH BY FRIDAY WHICH COULD BRING SOME BETTER CHANCES FOR THUNDERSTORMS FRIDAY NIGHT INTO THE WEEKEND BUT THAT IS OUT THERE A BIT SO JUST SOMETHING TO WATCH FOR NOW. OVERALL A FAIRLY TYPICAL SUMMERTIME PATTERN. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY EVENING) ISSUED AT 1100 PM CDT FRI JUL 4 2014 A FEW THUNDERSTORMS OUT THERE ACROSS NORTHWEST IOWA. THESE SHOULD MOVE OUT OF THE AREA OVER THE NEXT FEW HOURS. LOOKING MORE LIKELY THAT THE REMAINDER OF THE NIGHT IS DRY AND VFR...ALTHOUGH CAN NOT COMPLETELY RULE OUT AN ISOLATED THUNDERSTORM OVERNIGHT. LOW LEVEL JET WILL INCREASE AFTER 06Z TO 40 TO 45 KTS...CAUSING SOME MARGINAL LOW LEVEL WIND SHEAR...ESPECIALLY IF SURFACE WINDS SLACKEN OFF ENOUGH. VFR CONDITIONS WILL CONTINUE THROUGH TOMORROW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...08 AVIATION...CHENARD
Hazardous weather outlook, Jul 4, 4:22 AM CDT, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 422 AM CDT FRI JUL 4 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-050930- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- 422 AM CDT FRI JUL 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT, WITH THE BEST CHANCE OF STORMS TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS COULD PRODUCE HAIL UP TO DIME SIZE AND 50 MPH WIND GUSTS IN THE AFTERNOON AND EVENING IN SOUTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY. STORMS SUNDAY MAY BECOME SCATTERED SOUTH AND EAST OF SIOUX FALLS. ISOLATED STORMS EITHER DAY MAY PRODUCE HAIL UP TO DIME SIZE AND 50 MPH WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:35 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.